Alabama, 2019

Damaging Winds in Alabama, June 27 to 28, 2019

June 27 to 28, 2019 · NWS HUN · 8 events in 3 counties and zones

A complex of thunderstorms dropping southeast through western Tennessee and north Mississippi and into northwest Alabama. These produced gusty winds and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A complex of thunderstorms dropping southeast through western Tennessee and north Mississippi and into northwest Alabama. These produced gusty winds and small hail. A home was also struck by lightning in Madison.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 27, 8:46 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 27, 8:46 AM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
946 AM CDT Thu Jun 27 2019

.NEAR TERM...(Rest of Today)
Issued at 946 AM CDT Thu Jun 27 2019

Ongoing showers and thunderstorms along a remnant outflow boundary
are progressing into Northwest Alabama this morning from an MCV
currently weakening over the Eastern Ozarks. Although this activity
has weakened over the past several hours, daytime heating will help
create an increasingly favorable environment for pulse-storm
convection. Aided by low pressure at 500 mb traversing southward
through the Mid-Mississippi Valley, there should be enough upper
level support to help fuel periods of pulse thunderstorm activity
throughout the afternoon and into the evening today. Additionally,
more development is possible along a remnant outflow boundary from
yesterday's convection current draped over East-Central Alabama.

All this to say that thunderstorm activity is likely today, but it
is difficult at this time to pin down where the strongest activity
will be. Fortunately, weak shear should prohibit any organized
convection from forming today; however, steep mid-level lapse rates
and moderate CAPE will create a marginal threat for strong winds,
some of which may be severe. Additionally, stronger updrafts may
support the development of small hail. Otherwise, the previous
forecast appears on track with high temperatures once again peaking
in the upper 80s to low 90s.

.SHORT TERM...(Tonight through Saturday)
Issued at 337 AM CDT Thu Jun 27 2019

Shower and thunderstorms activity looks like it could hang on into
the evening hours tonight, before dissipating. Two things should
contribute to this. The surface low should be moving more to the
west shifting forcing more westward and we should lose the effects of
daytime heating. We could see patchy fog if widespread rainfall is
realized. Left this out for now, with uncertainty that occurs
sometimes with summertime convection. Most guidance brings slightly
drier air into the region Thursday night. So lows look like they will
drop into the mid to upper 60s.

By Friday morning, most guidance moves the center of the area of low
pressure into eastern Arkansas. At the same time, models show a weak
shortwave moving southeast through the Mid-Atlantic states. A
reflection of the forcing with this feature extends southwest into
the Tennessee Valley in most guidance. The combination of being on
the eastern edge of forcing associated with the surface low over
Arkansas and forcing extending southwest from the Mid-Atlantic states
should keep scattered showers and thunderstorms in the forecast
Friday afternoon and evening. This activity should dissipate by the
early evening hours. Lows should be slightly warmer as well only
dropping into the upper 60s to lower 70s.

Saturday looks drier, but a weak boundary still may be just south of
or across northern Alabama. With afternoon heating isolated to
scattered shower and thunderstorm development looks reasonable.
Should be warm still with highs in the upper 80s to lower 90s. Heat
index values should remain in the mid to upper 90s.

.LONG TERM...(Saturday night through Wednesday)
Issued at 337 AM CDT Thu Jun 27 2019

The extended will be almost textbook late June/early July weather
for the TN Valley, as robust (not overwhelming!) high pressure parks
itself over the region and doesn't let go. A backdoor front will make
an attempt to push down the lee of the Appalachians Sunday, but it
is merely a glancing blow and should not have much effect locally.
Ensembles suggest a weak trough developing over the Plains and MS
Valley--just in time for July 4th of course--but aside from the
presence of the trough, timing/details remain murky at this range.

The outcome of all this is generally 20-30% PoPs, focused each
afternoon/evening, with higher values coming around the middle of
next week. Blended guidance suggests a persistence forecast for both
high (low-mid 90s) and low temperatures (around 70/low 70s). This is
reasonable based upon slightly above heights. Nothing about the
pattern lends itself to any targets of opportunity, so the blended
guidance will be mostly adopted as-is.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 547 AM CDT Thu Jun 27 2019

VFR conditions are expected at both terminals through 16Z. By 16Z at
KMSL, -SHRA could be pushing into the terminal. Expect these -SHRA
to push east and approach the KHSV terminal around 17Z. A tempo group
was included for -TSRA from 20Z to 24Z at both terminals. It could
start slightly earlier than that, especially at KMSL. Expect MVFR or
worse CIGS/VSBYS at times during this timeframe. This activity may
need to be extended a bit later into the evening based on later radar
trends, but left it out of the forecast for now in the evening.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...30
SHORT TERM...KTW
LONG TERM...BCC
AVIATION...KTW

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 27, 2:32 AM CST, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
332 AM CDT Thu Jun 27 2019

ALZ001>010-016-TNZ076-096-097-272345-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
332 AM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Showers and thunderstorms will move into northwestern Alabama shortly
after daybreak and spread eastward across northern Alabama and southern
middle Tennessee this afternoon. Some storms could be strong to severe
producing damaging winds or hail up to the size of a quarter, mainly
in the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated to scattered thunderstorms remain possible into next week,
with the best chances during the afternoon and early evening. Gusty
winds and frequent lightning will be the primary threats with any of
the stronger thunderstorms.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

20

In the hours before

Special weather statement, Jun 27, 10:25 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1125 AM CDT Thu Jun 27 2019

ALZ002-003-271700-
Franklin AL-Colbert AL-
1125 AM CDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLBERT AND EASTERN
FRANKLIN COUNTIES UNTIL NOON CDT...

At 1124 AM CDT, Doppler radar was tracking a strong thunderstorm over
Russellville, moving southeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Russellville, Phil Campbell, Littleville, Newburg, Tharptown, Isbell,
Duketon, Spruce Pine and Rockwood.

LAT...LON 3464 8774 3457 8752 3457 8753 3454 8753
      3431 8761 3431 8789
TIME...MOT...LOC 1624Z 295DEG 10KT 3453 8771

25

The radar

The Columbus AFB radar (KGWX), 78 km away, was scanning. The volume nearest the first event began at 16:50 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 27, 10:51 AM CST
Where
Franklin County, 1.38 mi N of Phil Campbell
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.370, -87.700

Multiple trees were knocked down on Highway 75 in Phil Campbell. Time was estimated by radar.

Thunderstorm Wind, Franklin

When
June 27, 10:52 AM CST
Where
Franklin County, 3.97 mi NE of Phil Campbell
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.390, -87.650

Multiple trees were knocked down in Phill Campbell at Highway 243 and Highway 175. Time was estimated by radar.

Thunderstorm Wind, Franklin

When
June 27, 11:09 AM CST
Where
Franklin County, Posey Mill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.320, -87.580

Trees were knocked down along Highway 243.

Thunderstorm Wind, Franklin

When
June 27, 11:47 AM CST
Where
Franklin County, Halltown
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.450, -88.070

Multiple trees were knocked down in Red Bay on Highway 247. Time was estimated by radar.

Thunderstorm Wind, Madison

When
June 27, 1:49 PM CST
Where
Madison County, 1.79 mi NE of Madison
Measured
43 kt (49 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
34.720, -86.750

A Bradford Pear tree was knocked down onto Manningham Drive.

Thunderstorm Wind, Colbert

When
June 28, 1:53 PM CST
Where
Colbert County, 1.14 mi E of Muscle Shoals
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.750, -87.650

A tree was knocked down onto a house in Muscle Shoals. Time was estimated by radar.

Thunderstorm Wind, Colbert

When
June 28, 1:53 PM CST
Where
Colbert County, Muscle Shoals
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
34.750, -87.670

A tree was knocked down onto a vehicle. Time was estimated by radar.

Thunderstorm Wind, Madison

When
June 28, 5:00 PM CST
Where
Madison County, 0.57 mi W of Toney
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.900, -86.760

Trees were knocked down in Toney along Toney School Road. Time was estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840731, 840732, 840733, 840734, 840735, 840736, 840737, 840738.